Texas, 2009

Damaging Wind in Texas, September 3, 2009

September 3, 2009 · NWS EWX · 1 event in 1 county or zone

Northwesterly flow in the mid to upper levels of the atmosphere caused thunderstorms in southeastern Texas. These storms produced outflow boundaries that intersected with the sea-breeze front over Gonzales County and created a thunderstorm which produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Northwesterly flow in the mid to upper levels of the atmosphere caused thunderstorms in southeastern Texas. These storms produced outflow boundaries that intersected with the sea-breeze front over Gonzales County and created a thunderstorm which produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 3, 8:12 PM CST, 18 minutes earlier.

Area forecast discussion, Sep 3, 8:12 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
912 PM CDT THU SEP 3 2009

.DISCUSSION...
FOR THE EVENING MENTIONED CHANCES OF SHOWERS AND THUNDERSTORMS
OVER THE EAST TO SOUTHEAST PART OF SOUTH CENTRAL TEXAS IN A
DECREASING TREND EXPECTED THROUGH MIDNIGHT...WITH THE LOSS OF
DAYTIME HEATING AND FOCUS ALONG WEAK OUTFLOW BOUNDARY FROM
NEAR GEORGETOWN TO NEAR LULING TO WEST OF HALLETTSVILLE.
EXPECT ACTIVITY TO DIMINISH MORE AFTER MIDNIGHT AND TOWARD
MORNING.  FORECAST SOLUTIONS FOR FRIDAY THROUGH SATURDAY
SHOW CONTINUED WEAKENING IN THE HEIGHT FIELD ALOFT...AS
A WEAK 700 TO 300 HPA TROF FORMS OVER THE AREA AND BRINGS
A CHANCE FOR SHOWERS. WEAK 700 TO 300 HPA TROF STAYS NEAR
THE AREA SUNDAY AND IS THEN FORECAST TO DRIFT EAST MONDAY
THROUGH THE MID PART OF NEXT WEEK...AS A WEAK RIDGE FORMS
OVER SOUTH CENTRAL TEXAS FROM THE WEST.  THIS WILL BRING
DRY CONDITIONS TO THE AREA IN THE EARLY TO MID PART OF
NEXT WEEK. FOR THE FOLLOWING WEEKEND OF SEP. 12 AND 13...
A STRONG WEATHER SYSTEM IS FORECAST TO APPROACH FROM THE
NORTH AND BRING A CHANCE OF SHOWERS TO THE AREA FOR THE
WEEKEND OF SEP. 12 AND 13 TO THE EARLY PART OF THE FOLLOWING
WEEK.

&&

.PREV DISCUSSION... /ISSUED 646 PM CDT THU SEP 3 2009/

AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGHOUT THE TAF PERIOD. SHRA/TSRA ACROSS
EAST TEXAS WILL SLOWLY PROPAGATE WESTWARD THROUGH THIS EVENING. COULD
SEE A BRIEF ISOLATED TSRA AT KAUS THROUGH 04-05Z...BUT LIKELIHOOD IS
TOO SLIM TO MENTION EXPLICITLY IN TAFS. ANOTHER ROUND OF CONVECTIVE
ACTIVITY IS EXPECTED TO DEVELOP BY THE LATE MORNING/EARLY
AFTERNOON HOURS. FOR NOW...HAVE KEPT ONLY CB AT I-35 TAF SITE DUE
TO UNCERTAINTIES IN TIMING. LIGHT SE-SLY SFC WINDS OVERNIGHT ALONG
THE I-35 CORRIDOR WILL INCREASE TO NEAR 10 KTS BY 15-16Z. SFC
WINDS AT KDRT WILL BE SE NEAR 10 KTS THROUGH THE TAF PERIOD.

PREV DISCUSSION... /ISSUED 635 PM CDT THU SEP 3 2009/

UPDATE...
SHOWED HIGHER CHANCES OF SHOWERS AND THUNDERSTORMS FOR THE
EASTERN EDGE OF SOUTH CENTRAL TEXAS THROUGH THE EVENING IN
RESPONSE TO DEVELOPMENT ALONG AN OUTFLOW BOUNDARY. EXPECT SOME
SCATTERED SHOWER ACTIVITY TO DEVELOP WEST... AND THEN DIMINISH
LATER THIS EVENING THROUGH LATE TONIGHT.

PREV DISCUSSION... /ISSUED 331 PM CDT THU SEP 3 2009/

DISCUSSION...
WV SAT IMAGERY SHOWS MID LEVEL TROUGH EXTENDING INTO GULF TO OUR
EAST WITH NORTHWESTERLY FLOW ACROSS SOUTH CENTRAL TEXAS. THIS HAS
HELPED TO SUPPRESS THE HIGH CLOUDINESS OVER THE WESTERN COUNTIES.
THIS NORTHWESTERLY FLOW WILL CONTINUE TONIGHT AND A SHORT WAVE
TROUGH WILL MOVE BY THE NORTHEASTERN PART OF THE CWA BRINGING A
CHANCE FOR RAIN.

BIGGER CHANGES ARE COMING STARTING TOMORROW. A SPOKE OF THE TROUGH
WILL MOVE AROUND THE WESTERN SIDE OF THE MAIN FEATURE. THIS WILL
BRING A BETTER CHANCE FOR RAIN TO MUCH OF THE CWA THROUGH THE
WEEKEND. RAIN CHANCES WILL LIKELY COME IN WAVES...POSSIBLY AS
MCSS...DURING THE EVENING HOURS. THIS WILL MEAN HIGHER POPS FRI
AND SAT EVENINGS/NIGHTS. THIS PATTERN WILL ALSO MEAN LOWER HIGH
TEMPS FRI THROUGH SUN.

MON THE UPPER RIDGE WILL BEGIN TO RE-ESTABLISH ITSELF AND RAIN
CHANCES WILL END. HIGH TEMPS WILL ALSO BEGIN TO REBOUND. THEY WILL
SLOWLY CLIMB DURING THE EARLY PART OF NEXT WEEK. FORECAST WILL
REMAIN DRY THROUGH THE END OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              99  75  96  73  92 /  -   20  30  40  20
AUSTIN BERGSTROM INTL AIRPORT  95  70  94  68  92 /  -   20  30  40  20
NEW BRAUNFELS MUNI AIRPORT     95  71  95  69  92 /  -   10  20  40  20
BURNET MUNI AIRPORT            93  72  91  70  90 /  -   30  20  40  20
DEL RIO INTL AIRPORT           93  75  94  73  95 /  -   10  10  20  10
GEORGETOWN MUNI AIRPORT        95  74  92  72  91 /  -   30  30  40  20
HONDO MUNI AIRPORT             91  69  92  67  93 /  -   10  20  30  20
SAN MARCOS MUNI AIRPORT        97  72  94  70  91 /  -   20  20  40  20
LA GRANGE - FAYETTE REGIONAL   95  71  91  70  90 /  30  60  40  30  40
SAN ANTONIO INTL AIRPORT       93  74  93  72  92 /  -   10  20  40  20
STINSON MUNI AIRPORT           94  73  95  71  93 /  -   10  20  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/25/JB/05/01
Hazardous weather outlook, Sep 3, 4:11 AM CST, 16 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
511 AM CDT THU SEP 3 2009

TXZ171>173-183>194-202>209-217>225-228-041015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
511 AM CDT THU SEP 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 3, 8:14 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
914 PM CDT THU SEP 3 2009

TXZ209-223-040245-
FAYETTE-GONZALES-
914 PM CDT THU SEP 3 2009

...A STRONG THUNDERSTORM WAS AFFECTING FAYETTE AND GONZALES
COUNTIES...

AT 913 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR WAELDER...OR 12 MILES NORTHWEST OF MOULTON...MOVING SOUTHWEST AT
15 MPH.

PEOPLE IN NORTHEASTERN GONZALES AND SOUTHWESTERN FAYETTE COUNTIES...
INCLUDING THE FOLLOWING LOCATIONS...WAELDER...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

The radar

The Austin/San Antonio radar (KEWX), 68 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gonzales

When
September 3, 8:30 PM CST
Where
Gonzales County, 1.38 mi WNW of Waelder
Measured
60 kt (69 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
29.710, -97.320

A thunderstorm produced wind gusts estimated at 60 knots that damaged four large barns, downed several 18 inch diameter trees, and blew a metal windmill onto a tractor.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193129.